Alabama, 2014

Cold in Alabama, January 24, 2014

January 24, 2014 · NWS HUN · 1 event in 1 county or zone

Wind chill values dipped to zero and below in a few areas during the morning of the 24th. Morning low temperatures in the single digits combined with a north wind of 5 to 15 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Wind chill values dipped to zero and below in a few areas during the morning of the 24th. Morning low temperatures in the single digits combined with a north wind of 5 to 15 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 23, 11:26 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jan 23, 11:26 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1126 PM CST THU JAN 23 2014

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 901 PM CST THU JAN 23 2014/
AN ARCTIC AIRMASS CONTINUES TO SETTLE OVER THE TN VALLEY TONIGHT WITH
HIGH CLOUDS FROM THE SUBTROPICAL JET OVERSPREADING THE AREA. THE
ELONGATED TROUGH THAT PUSHED THE FRONT TO THE SOUTHEAST EARLIER TODAY
IS CURRENTLY CROSSING OVER THE TN VALLEY AND SHOULD PUSH THE REST OF
THE MID LEVEL CLOUDS SOUTHWARD. THIS CLEARING, ALONG WITH 10 MPH NW
WINDS (CAA), WILL ALLOW TEMPERATURES (THAT ARE ALREADY IN THE TEENS)
TO PLUNGE FURTHER INTO THE SINGLE DIGITS OVER THE COURSE OF THE
NIGHT. THUS, HAVE MADE MINOR ADJUSTMENTS TO THE TEMPERATURE GRIDS,
MAINLY TO ACCOUNT FOR THE CURRENT TREND.

IN ADDITION, DEWPOINT TEMPERATURES HAVE DROPPED OFF MUCH MORE QUICKLY
THAN ORIGINALLY FORECAST WITH ALL CURRENT OBS BELOW 0. THUS, HAVE
LOWERED THE DEWPOINTS THROUGH THE NIGHT. SKY COVER HAS BEEN PROBABLY
THE MOST CHALLENGING ASPECT IN TERMS OF TIMING THE TRANSITION FROM PARTLY
CLOUDY TO MOSTLY CLEAR AND THE IMPACTS OF THE CLEARING. RIGHT NOW, IR
SAT IMAGERY INDICATES THE MAIN CLEARING LINE ALONG THE TN/KY BORDER
WITH CIRRUS OVER TN WHILE ALTOCUMULUS EXISTS SOUTHWARD OF THE AL/TN
BORDER. GIVEN THE MOVEMENT OF THE TROUGH SOUTHWARD (ALSO EVIDENT WITH
THE SOUTHWARD PUSH OF THE CLOUDS), HAVE ADJUSTED THE SKY COVER GRIDS
TO REFLECT AN OVERALL DECREASE IN CLOUD COVER OVER THE COURSE OF THE
NIGHT.

WITH ALL OF THESE CHANGES, WIND CHILLS ARE STILL ANTICIPATED TO DROP
BELOW 0 ACROSS NORTHEAST ALABAMA AND S MIDDLE TN, ALONG WITH
ISOLATED LOCATIONS IN MORGAN AND CULLMAN COUNTIES. DESPITE THAT, WITH
WIND CHILLS CLOSE TO 0 AREAWIDE, VERY COLD WIND CHILLS WILL STILL
HAVE AN IMPACT. ADJUSTED SOME WORDING IN THE WIND CHILL ADVISORY.
OTHERWISE THE REST OF THE FORECAST PACKAGE LOOKS FINE.

SL.77

&&

.AVIATION...
FOR 06Z TAFS...

VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS N AL/S MIDDLE TN FOR
THE NEXT 24 HOURS.

SL.77

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM NOON TO 6 PM CST FRIDAY FOR ALZ001>010-016.

     WIND CHILL ADVISORY UNTIL 6 AM CST FRIDAY FOR ALZ005-006-008>010.

TN...WIND CHILL ADVISORY UNTIL 6 AM CST FRIDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 23, 12:43 PM CST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1243 PM CST THU JAN 23 2014

ALZ001>010-016-TNZ076-096-097-241100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1243 PM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

TEMPERATURES TONIGHT WILL DROP INTO THE SINGLE DIGITS AND WITH
NORTHWEST WINDS 5 TO 10 MPH...WIND CHILL VALUES WILL BE AROUND ZERO
IN MOST LOCATIONS. IN THE HIGHER TERRAIN LOCATIONS OF SOUTHERN
MIDDLE TENNESSEE AND NORTHEAST ALABAMA...WIND CHILLS COULD DROP TO 8
BELOW ZERO. A WIND CHILL ADVISORY IS IN EFFECT FOR THESE LOCATIONS
FROM 9 PM CST TONIGHT THROUGH 6 AM CST FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY WILL CONTINUE TO BE VERY COLD WITH AFTERNOON WIND CHILL
VALUES IN THE UPPER TEENS TO LOWER 20S. AFTER A BRIEF WARMUP THIS
WEEKEND...MORE COLD AIR WILL MOVE ACROSS THE TENNESSEE VALLEY BY NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Madison

When
January 24, 3:00 AM CST to 6:00 AM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Wind chills of -1 to -3 were observed in Huntsville.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494182.